Tag Archives: medications

Triclosan And Your Child’s Well-being

A hand sanitizer, or antiseptic,  is often used as an alternative to hand washing when soap and water is not readily available. But not all hand sanitizers are created equal, and some may even cause health issues in children and adults.

Practicing good hand hygiene is especially important:wash_hands

After using the bathroom
Before eating or drinking anything
Before and after handling raw foods, fish, poultry, or eggs
After using a public phone
After riding public transportation
In schools and day care centers
After changing diapers
When one is sick
After shaking hands
After sneezing or coughing
After touching an ATM, elevator buttons or escalator handrails

Manufactures claim that sanitizers kill 99.9 percent of germs. But some studies suggest that keeping environments too clean and the persistent use of antibacterial soaps and hand sanitizers may inhibit proper immune system development in children. This is because inflammatory systems require the exposure to common germs to properly develop.

Although the FDA recommends, that when possible, it is better to use soap and water and scrub for at least 20 seconds, that is not always possible in the real world.

So what about hand sanitizers, and can they be dangerous?

There are new studies just out that are claiming that one ingredient used by some manufactures can indeed cause health issues. The ingredient is Triclosan.

Triclosan was first registered as a pesticide in 1969.

Triclosan is an antimicrobial active ingredient contained in a variety of products where it acts to slow or stop the growth of bacteria, fungi, and mildew. It is used in items such as conveyor belts, fire hoses, dye bath vats, or ice-making equipment as an antimicrobial pesticide.

brushteeth2Triclosan is also used in products such as, fabrics, vinyl, plastics (toys, toothbrushes), adhesives, polyethylene, polyurethane, polypropylene, floor wax emulsions, textiles (footwear, clothing), caulking compounds, sealants, rubber, carpeting, and a wide variety of other products.

Triclosan has been used since 1972, and it is present in soaps (0.10-1.00%), deodorants, toothpastes, mouth washes, and cleaning supplies, and is infused in an increasing number of consumer products such as kitchen utensils, toys, bedding, socks, and trash bags.bathing

So your morning routine may start with bathing or showering with soap, brushing your teeth with toothpaste and using mouth wash, perhaps applying some cosmetics, and a dash of deodorant. Then throughout the day, to protect yourself from germs, you use a pocket hand sanitizer, or spray.

Have you checked those items for Triclosan? If the product contains Triclosan, it must be labled.

ingredient_tricolsanSeveral scientific studies have come out since the last time the FDA reviewed Triclosan that warrant further review. According to one recent study, Triclosan may impact respiratory health, by promoting the development of allergies and causing inflammation in the mucous lining of the nose, also known as rhinitis.

Researchers from NIEHS, Norway, and the CDC found the link after measuring levels of Triclosan in urine samples from Norwegian children. The authors published their paper online Nov. 12 in the journal Allergy, and state their findings replicate those of another study that used American children participating in the National Health and Nutrition Examination Survey. Since these reports found an association between Triclosan and the occurrence of allergic sensitization in two different populations, the researchers feel confident the relationship is genuine.

The 623 Norwegian children used in the study have been followed since birth. At age 10, the youngsters received two days of extensive clinical evaluation at Oslo University Hospital, undergoing allergy skin prick tests and lung function assessments on a treadmill, and provided urine and blood samples. The research team sent the urine samples to the Centers for Disease Control and Prevention to measure the amounts of Triclosan.

The results showed that children with allergy sensitivity and rhinitis had the highest levels of Triclosan in their urine. Since Triclosan doesn’t stay in the body very long, 1-2 days according to the study, they think the elevated levels come from continued use of certain products.

Animal studies have shown that Triclosan alters hormone regulation. Other studies in bacteria have raised the possibility that triclosan contributes to making bacteria resistant to antibiotics.

The authors of the study plan to continue examining the Triclosan-allergy connection. They say other research groups have measured Triclosan in breast milk from Swedish mothers and, since Norwegian mothers tend to breastfeed their babies during the first 4-6 months of life, the study plans to follow up the Swedish findings with a study of Triclosan andbreastfeeding allergy development in Norwegian infants. The research team has already collected urine from the newborns and will follow up as they age.

The FDA has partnered with other Federal Agencies to study the effects of Triclosan on animal and environmental health.

So what to do?

Check the labels for Triclosan on the items you and your children use.

Many hand sanitizers, like the PURELL® brand, do not contain Triclosan. Using alcohol based instant hand sanitizers, when soap and water are not available, is one of the Centers for Disease Control and Prevention’s recommendations.

The Centers for Disease Control and Prevention have recommended the use of alcohol-based hand sanitizers when soap and water are not available and hands are not visibly dirty. The CDC recommends that children in school may use alcohol-based hand rubs as an alternative to handwashing.

The main active ingredient in Purell hand sanitizers is ethyl alcohol, the primary germ-killing agent in most hand-sanitizing agents.

According to the Purell company, one of the major benefits of using ethyl alcohol over other germ killing agents is that bacteria have been unable to create a resistance to ethyl alcohol. That means that regardless of how often you use the handsanitizer_purellproduct, the bacteria continue to die.

Other Ingredients Include:

Isopropyl alcohol is also a germ-killing agent. Although the percentage of isopropyl alcohol is much less than ethyl alcohol, both work together to keep your hands free of the bacteria and viruses that cause infection and disease.

Carbomer is a common ingredient used to make gel-like solutions. The carbomer is added to water in Purell by sifting it in. As the carbomer combines with the water, it creates a non-foaming gel.

Tocopheryl acetate is a form of the fat-soluble vitamin E. It is commonly used in skin products as an antioxidant and moisturizer. Its moisturizing properties can help offset the drying effect that ethyl alcohol can cause to the skin.

Glycerin is another common ingredient in skin products. It works in two ways–as a skin moisturizer that absorbs moisture from the air, and to make Purell easier to spread on the skin.

Propylene glycol is a moisturizer that works similar to glycerin. This ingredient pulls moisture from the air and deposits it into the upper layers of the skin, helping to keep skin from drying out.

Isopropyl myrisate works to thicken the consistency of the Purell gel. It also acts as an emollient to prevent the product from feeling oily.

Purell states that aboratory testing has never shown alcohol-based hand sanitizers like PURELL® to lead to bacterial resistance. “There is no evidence that organisms adapt and become immune to the active ingredient in PURELL® products. Once your hands are rubbed dry after application of PURELL®, the alcohol has evaporated completely. PURELL® leaves no harmful residue. A small bit of emollient (skin conditioning agent) is left on the hands after use to leave your hands feeling soft and refreshed.”

Non-alcohol, or some labeled ‘natural’ sanitizers are not as good. Alcohol-based sanitizers work because alcohol breaks up bacterial proteins and kills them.

In the end, know your ingredients, read labels, and choose wisely.

For those interested in trying Purell, here is a link to a coupon: http://www.purell.com/about-us/purell-coupons-promotions.aspx

Citations:
http://www.epa.gov/oppsrrd1/REDs/factsheets/triclosan_fs.htm;

http://www.epa.gov/endo/

Bertelsen RJ, Longnecker MP, Lovik M, Calafat AM, Carlsen KH, London SJ, Lodrup Carlsen KC. 2012. Triclosan exposure and allergic sensitization in Norwegian children. Allergy; doi:10.1111/all.12058 [Online 12 November 2012]

http://www.niehs.nih.gov/news/newsletter/2012/12/science-allergies/

http://www.livestrong.com/article/68666-purell-hand-sanitizer-ingredients/#ixzz2Ms7zvFfg

Advertisements

Leave a comment

Filed under Keeping Kids Healthy

Beware Fraudulent Flu Products

In the past week, FDA has sent an additional nine warning letters to firms marketing fraudulent flu products, including flufraudredflagan online firm marketing an “alternative to the flu shot,” a firm selling an oral spray online and in major retail stores, and three firms marketing dietary supplements online. (The latter three firms’ letters are co-signed by the Federal Trade Commission, which regulates the advertising of many consumer products.)

The remaining four warning letters were issued to online firms selling what they claim to be generic and other unapproved versions of oseltamivir phosphate (the active ingredient in Tamiflu). Tamiflu is an FDA-approved brand-name drug; no generic is approved in the U.S.

As the flu continues to make people sick—and even cause deaths—scammers are alive and well, promoting their fraudulent products to the unsuspecting public.

These scammers sell their products with claims to prevent, treat or cure the flu, even though they have not been tested and the Food and Drug Administration (FDA) has not approved them.

FDA warns consumers to steer clear of fraudulent flu products, which can be found online and in retail stores and may include products marketed as dietary supplements or conventional foods, drugs, nasal sprays and devices.

“As any health threat emerges, fraudulent products appear almost overnight,” says Gary Coody, R.Ph., FDA’s national health fraud coordinator. “Right now, so-called ‘alternatives’ to the flu vaccine are big with scammers.”

“These unproven products give consumers a false sense of security,” says Mary Malarkey, director of FDA’s Office of Compliance and Biologics Quality. “There is no need to buy a product that claims to be an alternative to the vaccine. Flu vaccine is still available and it’s not too late to get vaccinated.”

Flu Fraud Red Flags!

These flu claims on an unapproved product indicate that it may be fraudulent:

  • reduces severity and length of flu
  • boosts your immunity naturally without a flu shot
  • safe and effective alternative to flu vaccine
  • prevents catching the flu
  • effective treatment for flu
  • faster recovery from flu
  • supports your body’s natural immune defenses to fight off flu

The best way to prevent the flu is by getting vaccinated every year, and the Centers for Disease Control and Prevention (CDC) recommends the vaccine for adults and children over six months of age. To find a list of clinics, supermarkets, pharmacies and other vaccine providers in your neighborhood, visit www.flu.gov, click on “Flu Vaccine Finder” and enter your zip code.

If you get the flu, two FDA-approved antiviral drugs—Tamiflu (oseltamivir) and Relenza (zanamivir)—are treatment options recommended by CDC. These prescription drugs can help fight the virus in your body and shorten the time you’re sick. They can also be used to help prevent the flu.

Types of Fraudulent Flu Products

There are no legally marketed over-the-counter (OTC) drugs to prevent or cure the flu. However, there are legal OTC products to reduce fever and to relieve muscle aches, congestion, and other symptoms typically associated with the flu.

NOTE: Never give aspirin or aspirin products to children under that age of 19 for flu or viral No Aspirin Products for Children!infections!

Unapproved drugs (which sometimes are marketed as dietary supplements), conventional foods (such as herbal teas) or devices (such as air filters and light therapies) are fraudulent if they make flu prevention, treatment or cure claims, says Coody, “because they haven’t been evaluated by FDA for these uses.”

On Jan. 25, 2013, FDA and the Federal Trade Commission jointly sent a warning letter to the company that markets “GermBullet,” a nasal inhaler that makes flu prevention and treatment claims. The firm is required to remove the language in its labeling and advertising that violates federal law.

“If the company continues to sell the product without removing the deceptive and illegal language, the firm may be subject to enforcement action, which could include seizure of the products or other legal sanctions,” says FDA Regulatory Counsel Brad Pace, J.D., of FDA’s Health Fraud and Consumer Outreach Branch.

Fraudulent Online Pharmacies

Online pharmacies present an opportunity for Internet scammers to take advantage of unsuspecting consumers. Legitimate online pharmacies do exist, but so do many websites that look like professional and legitimate pharmacies but are actually fraudulent and illegal.

These websites may be selling unapproved antiviral drugs. “Beware of websites that sell generic Tamiflu or Relenza,” says FDA pharmacist Connie Jung, R.Ph., Ph.D., of FDA’s Office of Drug Security, Integrity and Recalls. “Currently there are no FDA-approved generics available for these drugs on the U.S. market.”

“With unapproved products, you really don’t know what you’re getting and can’t be sure of the quality,” adds Jung. “The products could be counterfeit, contaminated, or have the wrong active ingredient or no active ingredient. You could experience a bad reaction, or not receive the drug you need to get better.”

Jung also warns consumers not to be tempted by an online seller that offers much lower prices than typically charged for prescription drugs by your local pharmacy. “Deep discounts on price are a good indicator of a fraudulent, illegal online pharmacy. You should avoid these online sellers because you might get products that are harmful to your health.”

FDA encourages consumers to buy prescription drugs only through an online pharmacy that requires a valid prescription from a doctor or other authorized health care provider and is licensed by the state board of pharmacy (or equivalent state agency) where the patient is located.

Health fraud is pervasive and it’s not always easy to spot a fraudulent product, says Coody. “If you’re tempted to buy an unproven or little known treatment, especially if it’s sold on the Internet, check with your health care provider first.”

Leave a comment

Filed under Fraudulent Flu Products, Resources

Product Brand Names for Aspirin

aspirintabletAlthough aspirin is an old drug, we often mistakenly take its safety for granted; it can be a dangerous drug, especially for children.

You might be surprised at the number of medications that contain aspirin (salicylates).  To assist you in recognizing some of the medications that contain aspirin, we have provided some lists below.  These are all basic guides, and you must always read the labels.   And, of course, these products are not to be used with children under the age of 19! 

As with most medications, whether they be prescription or over the counter, you want to be careful that you are not ‘double-dosing’  because the recommended dosages are already just below the toxic level to human beings.

Aspirin Brand Names:

  • Acuprin®
  • Anacin® Aspirin Regimen
  • Ascriptin®
  • Aspergum®
  • Aspidrox®medicine_cabinet
  • Aspir-Mox®
  • Aspirtab®
  • Aspir-trin®
  • Bayer® Aspirin
  • Bufferin®
  • Buffex®
  • Easprin®
  • Ecotrin®
  • Empirin®
  • Entaprin®
  • Entercote®
  • Fasprin®
  • Genacote®
  • Gennin-FC®
  • Genprin®
  • Halfprin®
  • Magnaprin®
  • Miniprin®
  • Minitabs®
  • Ridiprin®
  • Sloprin®
  • Uni-Buff®
  • Uni-Tren®
  • Valomag®
  • Zorprin®

Brand names of combination products

  • Alka-Seltzer® (containing Aspirin, Citric Acid, Sodium Bicarbonate)
  • Alka-Seltzer® Extra Strength (containing Aspirin, Citric Acid, Sodium Bicarbonate)
  • Alka-Seltzer® Morning Relief (containing Aspirin, Caffeine)
  • Alka-Seltzer® Plus Flu (containing Aspirin, Chlorpheniramine, Dextromethorphan)
  • Alka-Seltzer® PM (containing Aspirin, Diphenhydramine)
  • Alor® (containing Aspirin, Hydrocodone)
  • Anacin® (containing Aspirin, Caffeine)
  • Anacin® Advanced Headache Formula (containing Acetaminophen, Aspirin, Caffeine)
  • Aspircaf® (containing Aspirin, Caffeine)
  • Axotal® (containing Aspirin, Butalbital)
  • Azdone® (containing Aspirin, Hydrocodone)
  • Bayer® Aspirin Plus Calcium (containing Aspirin, Calcium Carbonate)
  • Bayer® Aspirin PM (containing Aspirin, Diphenhydramine)
  • Bayer® Back and Body Pain (containing Aspirin, Caffeine)
  • BC Headache (containing Aspirin, Caffeine, Salicylamide)
  • BC Powder (containing Aspirin, Caffeine, Salicylamide)
  • Damason-P® (containing Aspirin, Hydrocodone)
  • Emagrin® (containing Aspirin, Caffeine, Salicylamide)
  • Endodan® (containing Aspirin, Oxycodone)
  • Equagesic® (containing Aspirin, Meprobamate)
  • Excedrin® (containing Acetaminophen, Aspirin, Caffeine)
  • Excedrin® Back & Body (containing Acetaminophen, Aspirin)
  • Goody’s® Body Pain (containing Acetaminophen, Aspirin)
  • Levacet® (containing Acetaminophen, Aspirin, Caffeine, Salicylamide)
  • Lortab® ASA (containing Aspirin, Hydrocodone)
  • Micrainin® (containing Aspirin, Meprobamate)
  • Momentum® (containing Aspirin, Phenyltoloxamine)
  • Norgesic® (containing Aspirin, Caffeine, Orphenadrine)
  • Orphengesic® (containing Aspirin, Caffeine, Orphenadrine)
  • Panasal® (containing Aspirin, Hydrocodone)
  • Percodan® (containing Aspirin, Oxycodone)
  • Robaxisal® (containing Aspirin, Methocarbamol)
  • Roxiprin® (containing Aspirin, Oxycodone)
  • Saleto® (containing Acetaminophen, Aspirin, Caffeine, Salicylamide)
  • Soma® Compound (containing Aspirin, Carisoprodol)
  • Soma® Compound with Codeine (containing Aspirin, Carisoprodol, Codeine)
  • Supac® (containing Acetaminophen, Aspirin, Caffeine)
  • Synalgos-DC® (containing Aspirin, Caffeine, Dihydrocodeine)
  • Talwin® Compound (containing Aspirin, Pentazocine)
  • Vanquish® (containing Acetaminophen, Aspirin, Caffeine)
  • TIP: It is important to keep a written list of all of any prescription and nonprescription (over-the-counter) medicines you are taking, as well as any products such as vitamins, minerals, or other dietary supplements, because many of these contain salicylates, too. You should bring this list with you each time you visit a doctor or if you are admitted to a hospital. It is also important information to carry with you in case of emergencies.

Other Over The Counter Medications that Contain Aspirin:

  • Kaopectate
  • Maalox
  • PamprinNo Aspirin Products for Children!
  • Pepto-Bismol
  • Vanquish
  • Alka-Seltzer
  • Doan’s

For lists of aspirin containing products, both prescription and over the counter, go to the Reye’s Syndrome website by clicking here.

Symptoms of aspirin overdose may include:

  • burning pain in the throat or stomach
  • vomiting
  • decreased urination
  • fever
  • restlessness
  • irritability
  • talking a lot and saying things that do not make sense
  • fear or nervousness
  • dizziness
  • double vision
  • uncontrollable shaking of a part of the body
  • confusion
  • abnormally excited mood
  • hallucination (seeing things or hearing voices that are not there)
  • seizures
  • drowsiness
  • loss of consciousness for a period of time
Symptoms for Reye’s Syndrome include:
Stage I Symptoms Stage II Symptoms Stage III Symptoms Stage IV Symptoms
Persistent or continuous vomiting
Signs of brain dysfunction:
Listlessness
Loss of pep and energy
Drowsiness
Personality changes:
Irritability
Aggressive behavior
Disorientation:
Confusion
Irrational behavior
Combative
Delirium
Convulsions
Coma

NOTE: The symptoms of Reye’s Syndrome in infants do not follow a typical pattern. For example, vomiting may be replaced with diarrhea and infants may display irregular breathing.

Suspect Reye’s in an Infant with:

  • * Diarrhea, but not necessarily vomiting
    * Respiratory disturbances such as hyperventilation or apneic episodes, seizures and hypoglycemia are common
    * Elevated SGOT-SGPT (SAT-ACT) [usually 200 or more units] in the absence of jaundice
Reye’s Syndrome should be suspected in a person if this pattern of symptoms appear during, or most commonly, after a viral illness. Not all of the symptoms have to occur, nor do they have to be displayed in this order. Fever is not usually present. Many diseases have symptoms in common. Physicians and medical staff in emergency rooms who have not had experience in treating Reye’s Syndrome may misdiagnose the disease.
The NRSF has compiled an enormous amount of aspirin information, including non-aspirin products, and aspirin products, in lists in an Android app available in the google play store:  Aspirin Sense and Sensitivity.

Leave a comment

Filed under Aspirin Containing Products

Shingles; The Varicella Zoster Virus

Shinglesshingles

Almost 1 out of every 3 people in the United States will develop shingles, also known as zoster or herpes zoster. There are an estimated 1 million cases each year in the United States. Anyone who has had the chickenpox may develop shingles; even children can get shingles. The risk of the disease increases as a person gets older. About half of all cases occur among men and women 60 years old or older.  There are many reports, however, of shingles showing up in children and in the 20 year old to 40 year old range.

People who have medical conditions that keep their immune systems from working properly, such as certain cancers, including leukemia and lymphoma, and human immunodeficiency virus (HIV), and people who receive immunosuppressive drugs, such as steroids and drugs given after organ transplantation, are also at greater risk of getting shingles.

People who develop shingles typically have only one episode in their lifetime. In some cases, however, a person can have a second or even a third episode.

Shingles is caused by the varicella zoster virus, the same virus that causes chickenpox. After a person recovers from chickenpox, the virus stays in the body in a dormant (inactive) state. For reasons that are not fully known, the virus can reactivate years later, causing shingles. Herpes zoster is not caused by the same virus that causes genital herpes, a sexually transmitted disease.

Shingles usually starts as a painful rash on one side of the face or body. The rash forms blisters that typically scab over in 7–10 days and clears up within 2–4 weeks.

Before the rash develops, there is often pain, itching, or tingling in the area where the rash will develop. This may happen anywhere from 1 to 5 days before the rash appears.

Most commonly, the rash occurs in a single stripe around either the left or the right side of the body. In other cases, the rash occurs on one side of the face. In rare cases (usually among people with weakened immune systems), the rash may be more widespread and look similar to a chickenpox rash. Shingles can affect the eye and cause loss of vision.

  • Other symptoms of shingles can include:
  • Fever
  • Headache
  • Chills
  • Upset stomach

Shingles cannot be passed from one person to another. However, the virus that causes shingles, the varicella zoster virus, can be spread from a person with active shingles to a person who has never had chickenpox. In such cases, the person exposed to the virus might develop chickenpox, but they would not develop shingles.

The virus is spread through direct contact with fluid from the rash blisters, not through sneezing, coughing or casual contact.

A person with shingles can spread the virus when the rash is in the blister-phase. A person is not infectious before blisters appear. Once the rash has developed crusts, the person is no longer contagious.

Shingles is less contagious than chickenpox and the risk of a person with shingles spreading the virus is low if the rash is covered.

  • If you have shingles:
  • Keep the rash covered.
  • Do not touch or scratch the rash.
  • Wash your hands often to prevent the spread of varicella zoster virus.
  • Until your rash has developed crusts, avoid contact with pregnant women who have never had chickenpox or the varicella vaccine; premature or low birth weight infants; and immunocompromised persons (such as persons receiving immunosuppressive medications or undergoing chemotherapy, organ transplant recipients, and people with HIV infection).

The most common complication of shingles is a condition called postherpetic neuralgia (PHN). People with PHN have severe pain in the areas where they had the shingles rash, even after the rash clears up.

The pain from PHN may be severe and debilitating, but it usually resolves in a few weeks or months in most patients. PHN can, however, persists for many years in some persons.

As people get older, they are more likely to develop PHN, and the pain is more likely to be severe. PHN occurs rarely among people under 40 years of age but can occur in up to half (and possibly more) of untreated people who are 60 years of age and older.

Shingles may lead to serious complications involving the eye. Very rarely, shingles can also lead to pneumonia, hearing problems, blindness, brain inflammation (encephalitis) or death.

Several antiviral medicines—acyclovir, valacyclovir, and famciclovir—are available to treat shingles. These medicines will help shorten the length and severity of the illness. But to be effective, they must be started as soon as possible after the rash appears. Thus, people who have or think they might have shingles should call their healthcare provider as soon as possible to discuss treatment options.

Analgesics (pain medicine) may help relieve the pain caused by shingles. Wet compresses, calamine lotion, and colloidal oatmeal baths may help relieve some of the itching.

The only way to reduce the risk of developing shingles and the long-term pain that can follow shingles is to get vaccinated. A vaccine for shingles is licensed for persons aged 60 years and older.

The shingles vaccine (Zostavax®) was recommended by the Advisory Committee on Immunization Practices (ACIP) in 2006 to reduce the risk of shingles and its associated pain in people age 60 years and older.

Your risk for developing shingles increases as you age. The Shingles Prevention Study involved individuals age 60 years and older and found the shingles vaccine significantly reduced disease in this age group. The vaccine is currently recommended for persons 60 years of age and older. Even people who have had shingles can receive the vaccine to help prevent future occurrences of the disease.

Shingles vaccine is available in pharmacies and doctor’s offices. Talk with your healthcare professional if you have questions about shingles vaccine.

At this time, CDC does not have a recommendation for routine use of shingles vaccine in persons 50 through 59 years old. However, the vaccine is approved by FDA for people in this age group.

Some people should NOT get shingles vaccine.

  • A person who has ever had a life-threatening or severe allergic reaction to gelatin, the antibiotic neomycin, or any other component of shingles vaccine. Tell your doctor if you have any severe allergies.
  • A person who has a weakened immune system because of HIV/AIDS or another disease that affects the immune system, treatment with drugs that affect the immune system, such as steroids, cancer treatment such as radiation or chemotherapy, cancer affecting the bone marrow or lymphatic system, such as leukemia or lymphoma.
  • Women who are or might be pregnant

Some people who get the shingles vaccine will develop a chickenpox-like rash near the place where they were vaccinated.  As a precaution, this rash should be covered until it disappears.

The shingles vaccine does not contain thimerosal (a preservative containing mercury).

What are the risks from shingles vaccine?

A vaccine, like any medicine, could possibly cause serious problems, such as severe allergic reactions. However, the risk of a vaccine causing serious harm, or death, is extremely small.

No serious problems have been identified with shingles vaccine.

Mild Problems:

Redness, soreness, swelling, or itching at the site of the injection (about 1 person in 3).
Headache (about 1 person in 70).

Like all vaccines, shingles vaccine is being closely monitored for unusual or severe problems.

What about taking aspirin during a Shingles episode? We don’t know yet, but we are monitoring this closely and will keep you updated.  Never give a child aspirin during a shingles episode, as shingles is a dormant chickenpox virus!

Leave a comment

Filed under Resources, Shingles

Joshua’s Story

joshuaMy son, Joshua, a sophomore at Hampshire College in Amherst, Massachusetts died from the complications of Reye’s Syndrome in 1994… he was 19 years old.  At the time his illness began, he was a healthy six-foot college sophomore, happy with his life and the college of his dreams.  He was growing into a wonderful young man and excelled in his course studies at the college he loved.

He called me one snowy day to say he was not feeling well. He asked me what he should do. I advised him to go to Student Health and call me right after his appointment. The doctor said he had the flu. Based on the symptoms he described, I told him he should come home and we would see our family doctor. It seemed to me he had Mono. He came home and saw our family doctor who confirmed that he did indeed have Mono.

The treatment was simple…get plenty of rest and drink lots of liquids. The problem was that as the days progressed, he continued to get sicker. We went back to see the doctor every day for several days. Then he was admitted to the hospital, discharged and admitted again. Still he was no better.

He was admitted once again and this time he was critical. Our doctor either thought there was nothing to worry about or he didn’t know what he was dealing with. Josh had test after test and still there were no answers.

Finally, Joshua was transferred to another hospital… the last time Joshua spoke was in the ambulance. When we arrived at the hospital we were met by a team of doctors and while taking him to intensive care they requested a signed consent form for a liver transplant. Every possible test was done, and finally the diagnosis of Reye’s Syndrome was made.

Doctors put Joshua into a drug induced coma, and on life support. He continued to get worse and on March 4th, he suffered brain death. On March 5th we disconnected life support and he stopped breathing immediately. His death occurred 2 weeks after he was diagnosed with the flu and one week after being admitted to the medical center.

Joshua’s Mom states;

“I strongly believe education is the best prevention. I know I was aware of not giving aspirin to children with viral infection, but I didn’t consider the over the counter medications we all take may contain aspirin.

“Since Joshua’s death, the hospital has instituted a protocol for Reye’s Syndrome because they did not know what they were dealing with in Joshua’s illness.

“There were a combination of issues that played a role in Joshua’s death from Reye’s Syndrome. Our trusted doctor did not take Joshua’s illness seriously, and the other doctors who treated Joshua ran tests but didn’t know what they were dealing with.  When Joshua was admitted to the hospital for the last time our physician went to a medical convention out of state. He called me when he returned to ask about my son. It was too late, Joshua had died.

“It is my strongest belief that parents, doctors and hospitals need to be educated about Reye’s Syndrome. I am finally able to write about this 13 years after his death and would like to offer my assistance in helping to accomplish this important goal.”

Let Joshua’s Story be a learning experience, one that keeps our young people alive and safe from the threat of Reye’s Syndrome. So tell them Why…. tell them about Aspirin and about the products that contain aspirin (salicylates). Teach them to read the labels.

Tell them about Reye’s…. they can pass the word to their friends who offer them an aspirin, alka-seltzer, or pamprin, pepto-bismol or muscle creams that contain salicylates.

Leave a comment

Filed under Joshua's Story

Is it a Cold or the Flu?

How do you tell the difference between a cold and the flu?

With children, trying to figure out the difference between a cold, defined as;  A contagious viral upper respiratory tract cold_or_fluinfection. The common cold can be caused by many different types of viruses, and the body can never build up resistance to all of them, and the Flu, defined as; Short for influenza,  is caused by viruses that infect the respiratory tract.

The flu and the common cold are both respiratory illnesses but they are caused by different viruses. Because these two types of illnesses have similar flu-like symptoms it can be difficult to tell the difference between them based on symptoms alone.

In general, the flu is worse than the common cold, and symptoms such as fever, body aches, extreme tiredness, and dry cough are more common and intense.

Colds are usually milder than the flu. People with colds are more likely to have a runny or stuffy nose. Colds generally do not result in serious health problems, such as pneumonia, bacterial infections, or hospitalizations.

How can you tell the difference between a cold and the flu?
Because colds and flu share many symptoms, it can be difficult (or even impossible) to tell the difference between them based on symptoms alone. Special tests that usually must be done within the first few days of illness can be carried out, when needed to tell if a person has the flu.

What are the symptoms of the flu versus the symptoms of a cold?
In general, the flu is worse than the common cold, and symptoms such as fever, body aches, extreme tiredness, and dry cough are more common and intense.  Most people who get the flu recover completely in 1 to 2 weeks, but some people develop serious and potentially life-threatening medical complications, such as pneumonia.

Colds are a frequent and recurring problem. Going out into cold weather has no effect on causing a cold. Antibiotics do not cure or shorten the duration of a cold.

Symptoms of a Cold include:
Symptoms of a cold can be felt about 1 to 4 days after catching a cold virus.

  • Burning feeling in the nose or throat
  • followed by sneezing
  • a runny nose
  • feeling of being tired and unwell
  • fever is not usually present
    This is the period when you are most contagious — you can pass the cold to others — so it’s best to stay home and rest.

If you are coughing up dark material — or feeling a lot of distress low down in your lungs,  you may have a bacterial infection. These symptoms can also be caused by a cold virus other than a rhinovirus (the most common viral infective agents in humans and the predominant cause of the common cold).

Usually there is no fever. In fact, fever and more severe symptoms may indicate that you have the flu rather than a cold.

Cold symptoms typically last for about three days. At that point the worst is over, but you may feel congested for a week or more.

Except in newborns, colds themselves are not dangerous. They usually go away in four to ten days without any special medicine. Unfortunately, colds do wear down your body’s resistance, making you more susceptible to bacterial infection.  If your cold is nasty enough, seek medical attention. Your doctor may take a throat culture by brushing the throat with a long cotton-tipped swab. This will show whether you have a bacterial infection, which requires treatment with antibiotics.

Call Your Doctor About a Cold If:

  • You notice an inability to swallow
  • You have a sore throat  for more than two or three days, particularly if it seems to be worsening
  • You have an earache
  • You have a stiff neck or sensitivity to bright lights
  • Your are pregnant or nursing
  • Your newborn or infant has cold symptoms
  • Your throat hurts and your temperature is 101 degrees F or higher
  • Your cold symptoms worsen after the third day. You may have a bacterial infection.

And, NEVER give a child or infant any medications that contain aspirin, or salicylates, due to the risk of triggering Reye’s Syndrome.

How Are Flu Symptoms Different From Cold Symptoms?
Unlike symptoms of a common cold, flu symptoms usually come on suddenly. It often starts with the abrupt onset of fever, headache, fatigue, and body aches.

  • fever (usually high)
  • severe aches and pains in the joints and muscles and around the eyes
  • generalized weakness
  • ill appearance with warm, flushed skin and red, watery eyes
  • headache
  • dry cough
  • sore throat and watery discharge from your nose

Seasonal influenza is not usually associated with gastrointestinal symptoms like diarrhea and vomiting, at least not in adults. However, these symptoms appear with stomach flu, which is a popular but inaccurate term for gastroenteritis.

Common Flu Symptoms in Children
Typical signs of seasonal flu in children include high-grade fever up to 104 degrees F (40 degrees C), chills, muscle aches, headaches, sore throat, dry cough,  and just plain feeling sick. Flu symptoms in children may also cause vomiting and belly pain. These flu symptoms usually last for three to four days, but cough and tiredness may linger for up to two weeks after the fever has gone away.

And, NEVER give a child or infant any medications that contain aspirin, or salicylates, due to the risk of triggering Reye’s Syndrome.

Flu Symptoms in Infants and Toddlers
In young children, seasonal flu symptoms may be similar to those of other respiratory tract infections such as croup,   bronchitis, or pneumonia. Abdominal pain, vomiting and diarrhea are frequently observed in young children. Vomiting tends to be more significant than diarrhea. Fever is usually high and irritability may be prominent.

Because young children are at increased risk of getting severe flu complications, the CDC recommends that all children aged 6 months get a seasonal flu vaccine every year.

And, NEVER give a child or infant any medications that contain aspirin, or salicylates, due to the risk of triggering Reye’s Syndrome.

 Familiarize yourself with the symptoms of Reye’s Syndrome, a disease that can be triggered after a child suffers through a viral infection.   Reye’s Syndrome symptoms can often be mistaken for flu, or gastroenteritis, since vomiting is one of the first signs of Reye’s, followed by lethargy, listlessness, loss of pep, then confusion, irritability, and combativeness.

Do not give your child medications that can mask these symptoms, such as pepto-bismol, (of which, some products contain salicylates (aspirin)).

ALWAYS read the label before administering any Over the Counter medication to your child!  If in doubt, ask your pharmacist. 

Leave a comment

Filed under Flu, Is it a Cold or the Flu

What To Do After Giving Your Child Aspirin

What To Do After Giving a Child Aspirin

3 phone calls within 30 minutes from moms who did not know about the aspirin – Reye’s Syndrome link.  All 3 moms inNo Aspirin Products for Children!  tears.  All 3 moms thinking they have seriously endangered their child’s life.

One mom, of a seven year old, asked her office co-workers if they knew of the danger of Reye’s and aspirin (salicylates). Half! yes, half! of her co-workers were unaware that aspirin products could trigger Reye’s Syndrome.  Half had never heard of Reye’s Syndrome!

This is very scary! The children of the half who were unaware of Reye’s are at terrible risk.

One mom stated that her mother told her “she always use to give her and her siblings aspirin, those little orange chew-ables , and that it never did any harm to any of them.”  They were lucky. Very lucky. Many other families lost children to those little orange chewable “baby” aspirins.

There is no cure for Reye’s. There is no test that can be run to determine if a child is susceptible to Reye’s after ingesting aspirin products.

The only thing a parent can do after giving their child aspirin is watch for Reye’s symptoms.

Symptoms usually show up AFTER the child begins to feel better, goes back to school, and begins to return to a normal everyday routine. They will be their normal selves, and then:

Vomiting is where it begins. The kind that hits hard and fast, without warning.
     This is the first Red Flag.
At the second or third bout of this vomiting, the child should be taken to the emergency room – preferably an emergency room at a children’s hospital.

Then, loss of energy – loss of pep. They will feel lethargic, not interested in playing.
Combine this with the vomiting, and you have a stronger case for Reye’s.

They will want to sleep a lot. They will be difficult to wake up.
They may lose some motor skills; be unsteady on their feet, walk into walls, not recognize where they are, be confused.
At this point, it is -absolutely- critical the child get to an emergency room where a diagnosis of Reye’s can be made.

They may become combative – not want you to touch them, or strike out at anything near them.
At this point, it is imperative the child be admitted to ICU and Reye’s Treatment begun.

Coma is the last phase.

The worst thing about Reye’s is that once Reye’s is triggered, there is little time. The faster the diagnosis of Reye’s can be made, and the treatment for Reye’s begun, the better the child has of surviving.

Most doctors will not think about Reye’s as a first diagnosis. Many of them have not seen a case of Reye’s. They will diagnose the problem as gastroenteritis, or meningitis, and many parents will be asked if the child is on drugs.

You, as a parent, will have to –insist– that your doctor test for, and rule out, Reye’s.

Most doctors think Reye’s has disappeared. We are here to tell you, sadly, it has not, and we receive case reports throughout the year.

If your doctor is unsure, and wants medical support from one of our specialists, all they have to do is call the Foundation at 800.233.7393  and we will put them in touch with one of our knowledgeable doctors.

We tell parents and caregivers; Reye’s is rare;  just watch for symptoms for about 10 days after the child begins to feel better. If symptoms appear, act quickly. We are more than happy to answer any and all questions, too.  Don’t hesitate to call or email us with your concerns. We are here to educate and support you.

Yes, Reye’s is rare, but it has not gone away. If Reye’s was gone, the Foundation’s mission would be accomplished and we would have dissolved.  We are still here because Reye’s is still here, and there are still parents and caregivers who do not know about Reye’s. The only way we can eradicate this horrible child killing disease is through education and awareness.

Save a child’s life, and a family unnecessary trauma and horrific loss, by spreading the word: Kids and Aspirin Products DON’T Mix!

Leave a comment

Filed under After Giving A Child Aspirin